Jump to content
Sign in to follow this  
Daks

Adverse Reaction To Dewormer?

Recommended Posts

Hi all,

 

Has anyone experienced any restlessness/insomnia/hyper attention due to dewormer (specifically panacur)? We're doing a third round of Panacur for hookworm (on advice from our vet) and each time, he's on it he seems very restless, can't settle down and is up all night whining. I think this will be the last time we do the panacur, I just started learning about the prison protocol and will probably switch to doing that if this round of panacur doesn't clear things up (and hoping the Drontal doesn't have the same effect). We just now have connected the dots that his problems sleeping have always coincided with the Panacur.

 

I know this isn't really a question, just wanted to see if anyone else has experienced restlessness on dewormer (and to know that I'm not alone) - from a very tired and stressed new hound owner.

Share this post


Link to post
Share on other sites

Could be gastritis from the combo of hooks and dewormer.


Irene ~ Owned and Operated by Jenny (Jenny Rocks ~ 11/24/17) ~ JRo, Jenny from the Track

Lola (AMF Won't Forget ~ 04/29/15 -07/22/19) - My girl. I'll always love you.

Wendy (Lost Footing ~ 12/11/05 - 08/18/17) ~ Forever in our hearts. "I am yours, you are mine".

Share this post


Link to post
Share on other sites

Panacur usually causes very few, if any issues. If there is an adverse reaction, these are the things to look out for (from the manufacturer's web page) :

 

The active ingredient of fenbendazole is only selective to parasitic tissue, and will not harm your dog’s body tissue unless in extremely high dosages.

The manufactures of Panacur state that the most common side effect of the medication is vomiting. Other formulations, such as Panacur plus, contain other medications like ivermectin which can have their own side effects.

Veterinarians consider Panacur to be fairly safe and effective. However, it’s important to note that your dog may react differently.

Your pet might develop adverse reactions such as an allergic reaction, and if they do then symptoms to look out for include:

  • facial swelling
  • itchiness
  • hives
  • diarrhea
  • vomiting
  • seizures
  • shock
  • pale gums
  • cold limbs, and
  • coma

If your dog is pregnant or on any other medications, then consult your veterinarian before giving it to them.

I've used it a number of times with no issues at all. Make sure your vet notes this reaction that you are seeing. Good luck.

 

I would agree with the post above that it's probably stomach irritation from the med doing what it;s supposed to do.

Edited by Time4ANap

rocket-signature-jpeg.jpg

Always missing my boy Hi Noon Rocket. The home of Petunia, MW Neptunia and Kate, Miss Kate.

 

Share this post


Link to post
Share on other sites

My boy had a reaction to Drontal. Restless and did not sleep for 14 hours. In fact when he laid down he never closed his eyes. Next day he was back to normal. Weird

Share this post


Link to post
Share on other sites

My boy had a reaction to Drontal. Restless and did not sleep for 14 hours. In fact when he laid down he never closed his eyes. Next day he was back to normal. Weird

 

This is pretty much the same reaction we get every time he's been on the panacur. First day is the worst, then he starts to mellow out and by when the course is finished he's back to normal. Yesterday wasn't as bad as the previous two treatments, but he still wasn't sleeping well, just laid on the couch/his bed staring at us.

Share this post


Link to post
Share on other sites

We had our guy on a dewormer for hookworms. The first round he was extremely gassy and had loose stools and an upset stomach. After he finished round 1 he was back to normal in a few days.

 

Round 2 there were no noticeable side effects aside from some loose stools. If I had to guess there was some digestive stress getting rid of all those worms.

Share this post


Link to post
Share on other sites

We have a foster girl who was prescribed 3 days of powdered Panacur.  She had her first (and last) dose yesterday with dinner at 5pm.  No one in the house slept last night.  She was up pacing, whining, and attempting to jump the baby gate to get out of the bedroom all night.  We attempted crating her for her safety (she was spayed 3 days ago), and she whined, barked and dug the entire time she was in there.  Needless to day, it was a miserable night for all.  She FINALLY settled down at 4am.  I began to seriously wonder if she had gotten into an amphetamine (though couldn't imagine that being the case, since we don't have anything like that in our house).  Then it dawned on me, the only thing that was different in her routine yesterday was the Panacur with dinner.  I consulted with my foster rep who advised that it was ok to not dose her tonight since she is on Advantage Multi.  She had to go to a different vet for her spay/dental/micro-chipping bc our groups regular vet is closed do to COVID 19, so the vet we used may not be GH hookworm savvy.  Anyway, tonight will be interesting.  I am REALLY hoping we get some sleep and are not in for a repeat of last night.

Share this post


Link to post
Share on other sites

smt, Our greyhound, recently retired, started her 2nd course of Panacur, day 1 of 3, the day before yesterday and responded similarly to yours.  Couldn't sleep, compulsive licking (bedding and herself), agitated, looking at the air is if there were bugs flying. It stopped by the next day. Our adoption group recommend we wait a day before continuing day 2 of the 3 day course.  Our adoption group said they have never seen this before. It may have been a coincidental allergy to something else but he timing is suspicious.

Share this post


Link to post
Share on other sites
8 hours ago, Greyhound said:

smt, Our greyhound, recently retired, started her 2nd course of Panacur, day 1 of 3, the day before yesterday and responded similarly to yours.  Couldn't sleep, compulsive licking (bedding and herself), agitated, looking at the air is if there were bugs flying. It stopped by the next day. Our adoption group recommend we wait a day before continuing day 2 of the 3 day course.  Our adoption group said they have never seen this before. It may have been a coincidental allergy to something else but he timing is suspicious.

I had a similar reaction in my hound. First time was the middle of the night so I gave her Benadryl. As I recall I gave her one and then about an hour later a second one. Next day my vet said he had never seen that reaction but thought if the Benadryl helped it was a good solution. It hasn’t happened since the first 3 day course of Panacur. And there have been many since the first one. 😕 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
Sign in to follow this  

×
×
  • Create New...